Alert archive / Michigan / Winter Storm Warnings in 2011
Winter Storm Warning 5, NWS Detroit, MI
NWS Detroit, MI issued this winter storm warning at Mar 11, 2011, 3:53 AM EST for Huron County, Saint Clair County, Sanilac County, Michigan. It was in force for 7 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 11, 2011, 3:53 AM EST (08:53 UTC)
- Expired
- Mar 11, 2011, 11:21 AM EST
- In force
- 7 hr
- Issued by
- NWS Detroit, MI
Counties Huron County, MI, Saint Clair County, MI, Sanilac County, MI
The radar
The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 11, 5:08 AM EST | HEAVY SNOW 4.5 | 3 Wsw Algonac, MI | 8 HOUR TOTAL. |
| Mar 11, 6:51 AM EST | SNOW 3 | Sandusky, MI | 12-HOUR TOTAL. |
| Mar 11, 6:51 AM EST | SNOW 3.2 | Filion, MI | 8-HOUR SNOW TOTAL. |
| Mar 11, 7:00 AM EST | HEAVY SNOW 5 | Yale, MI | 12 HOUR TOTAL. |
| Mar 11, 7:00 AM EST | HEAVY SNOW 7 | Bad Axe, MI | 12 HOUR TOTAL. |
| Mar 11, 7:30 AM EST | SNOW 2.5 | Port Austin, MI | 12 HOUR TOTAL. |
| Mar 11, 7:30 AM EST | HEAVY SNOW 4.8 | Capac, MI | 12 HOUR TOTAL. |
| Mar 11, 7:30 AM EST | HEAVY SNOW 6 | Lexington, MI | 12 HOUR TOTAL. |
| Mar 11, 8:00 AM EST | SNOW 4.3 | 1 Sse Harbor Beach, MI | 13 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
721 WWUS43 KDTX 110853 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 353 AM EST FRI MAR 11 2011 ...A WINTER STORM IS NOW IMPACTING PORTIONS OF SOUTHEAST MICHIGAN... .DEEPENING LOW PRESSURE ACROSS EASTERN ONTARIO AND ABUNDANT MOISTURE HAS LED TO SNOW ACROSS PORTIONS OF SOUTHEAST MICHIGAN. THE LOW WILL CONTINUE TO INTENSIFY EARLY THIS MORNING BEFORE SLOWLY PUSHING TO THE EAST THIS AFTERNOON. THIS WILL ALLOW THE SNOW TO DIMINISH FROM WEST TO EAST DURING THE COURSE OF THE DAY. THE SNOW WILL BE MOST PROLONGED ACROSS THE THUMB REGION DOWN INTO THE PORT HURON AREA. IN ADDITION TO THE SNOW...GUSTY NORTHWEST WINDS WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING. MIZ049-055-063-111700- /O.UPG.KDTX.WW.Y.0014.000000T0000Z-110311T2100Z/ /O.NEW.KDTX.WS.W.0005.110311T0853Z-110311T2200Z/ HURON-SANILAC-ST. CLAIR- INCLUDING THE CITIES OF...BAD AXE...SANDUSKY...PORT HURON 353 AM EST FRI MAR 11 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. IMPACTS... * SNOW COVERED ROADS WILL MAKE TRAVEL ILL ADVISED TODAY. * STRONG WINDS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW. THIS WILL SEVERELY REDUCE VISIBILITIES AND MAY MAKE SOME ROADS IMPASSABLE TO NON FOUR WHEEL DRIVE VEHICLE. HAZARDOUS WEATHER... * THE SNOW WILL INCREASE IN INTENSITY BETWEEN 4 AM AND 8 AM. SNOWFALL RATES AROUND AN INCH PER HOUR CAN BE EXPECTED. WINDS ARE ALREADY GUSTING OVER 25 MPH...WHICH WILL CONTINUE TO LEAD TO SIGNIFICANT DRIFTING OF THE SNOW. * STORM TOTAL SNOW ACCUMULATIONS BETWEEN 5 AND 7 INCHES ARE EXPECTED. LOCALLY HIGHER AMOUNTS ARE POSSIBLE IN AND AROUND PORT HURON. * NORTHWEST WINDS WILL GUST BETWEEN 30 AND 40 MPH TODAY. THIS WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ MIZ054-061-062-069-076-083-111600- /O.EXB.KDTX.WW.Y.0014.000000T0000Z-110311T1600Z/ TUSCOLA-GENESEE-LAPEER-OAKLAND-WAYNE-MONROE- INCLUDING THE CITIES OF...CARO...FLINT...LAPEER...PONTIAC... DETROIT...MONROE 353 AM EST FRI MAR 11 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. IMPACTS... * SNOW COVERED ROADS WILL LEAD TO DANGEROUS DRIVING CONDITIONS THIS MORNING. * GUSTY WINDS WILL ALSO LEAD TO BLOWING SNOW WHICH WILL REDUCE VISIBILITY. HAZARDOUS WEATHER... * SNOW AND BLOWING SNOW WILL CONTINUE THROUGH THE MORNING RUSH. THE SNOW WILL DECREASE FROM WEST TO EAST BETWEEN 7 AM AND 11 AM. * TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES. THE HIGHER AMOUNTS WILL BE IN AND NEAR THE CITIES OF DETROIT... TROY...LAPEER AND CARO. * NORTHWEST WINDS WILL GUST UP TO 30 MPH AT TIMES THIS MORNING...LEADING TO CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MIZ070-111600- /O.EXT.KDTX.WW.Y.0014.000000T0000Z-110311T1600Z/ MACOMB- INCLUDING THE CITY OF...WARREN 353 AM EST FRI MAR 11 2011 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM EST THIS MORNING... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 11 AM EST THIS MORNING. * SNOW COVERED ROADS WILL LEAD TO DANGEROUS DRIVING CONDITIONS THIS MORNING. * GUSTY WINDS WILL ALSO LEAD TO BLOWING SNOW WHICH WILL REDUCE VISIBILITY. HAZARDOUS WEATHER... * SNOW AND BLOWING SNOW WILL CONTINUE THROUGH THE MORNING RUSH. THE SNOW WILL DECREASE FROM WEST TO EAST BETWEEN 9 AM AND 11 AM. * TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 3 TO 5 INCHES. * NORTHWEST WINDS WILL GUST UP TO 30 MPH AT TIMES THIS MORNING...LEADING TO CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ SC
4 follow-up statements
896 WWUS43 KDTX 111051 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 551 AM EST FRI MAR 11 2011 ...A WINTER STORM IS NOW IMPACTING PORTIONS OF SOUTHEAST MICHIGAN... .DEEPENING LOW PRESSURE ACROSS EASTERN ONTARIO AND ABUNDANT MOISTURE HAS LED TO SNOW ACROSS PORTIONS OF SOUTHEAST MICHIGAN. THE LOW WILL CONTINUE TO INTENSIFY EARLY THIS MORNING BEFORE SLOWLY PUSHING TO THE EAST THIS AFTERNOON. THIS WILL ALLOW THE SNOW TO DIMINISH FROM WEST TO EAST DURING THE COURSE OF THE DAY. THE SNOW WILL BE MOST PROLONGED ACROSS THE THUMB REGION DOWN INTO THE PORT HURON AREA. IN ADDITION TO THE SNOW...GUSTY NORTHWEST WINDS WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING. MIZ049-055-063-111900- /O.CON.KDTX.WS.W.0005.000000T0000Z-110311T2200Z/ HURON-SANILAC-ST. CLAIR- INCLUDING THE CITIES OF...BAD AXE...SANDUSKY...PORT HURON 551 AM EST FRI MAR 11 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. IMPACTS... * SNOW COVERED ROADS WILL MAKE TRAVEL ILL ADVISED TODAY. * STRONG WINDS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW. THIS WILL SEVERELY REDUCE VISIBILITIES AND MAY MAKE SOME ROADS IMPASSABLE TO NON FOUR WHEEL DRIVE VEHICLE. HAZARDOUS WEATHER... * SNOW WILL CONTINUE THROUGH THE REMAINDER OF THE MORNING...WITH RATES UP TO AN INCH AN HOUR AT TIMES. WINDS ARE NOW GUSTING UP TO 30 MPH...WHICH WILL CONTINUE TO LEAD TO SIGNIFICANT DRIFTING OF THE SNOW. * STORM TOTAL SNOW ACCUMULATIONS BETWEEN 5 AND 7 INCHES ARE EXPECTED. LOCALLY HIGHER AMOUNTS ARE POSSIBLE IN AND AROUND PORT HURON. * NORTHWEST WINDS WILL GUST BETWEEN 30 AND 40 MPH TODAY. THIS WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ MIZ054-061-062-069-070-076-083-111600- /O.CON.KDTX.WW.Y.0014.000000T0000Z-110311T1600Z/ TUSCOLA-GENESEE-LAPEER-OAKLAND-MACOMB-WAYNE-MONROE- INCLUDING THE CITIES OF...CARO...FLINT...LAPEER...PONTIAC... WARREN...DETROIT...MONROE 551 AM EST FRI MAR 11 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING. IMPACTS... * SNOW COVERED ROADS WILL LEAD TO DANGEROUS DRIVING CONDITIONS THIS MORNING. * GUSTY WINDS WILL ALSO LEAD TO BLOWING SNOW WHICH WILL REDUCE VISIBILITY. HAZARDOUS WEATHER... * THE SNOW WILL CONTINUE TO DECREASE IN INTENSITY THIS MORNING AND WILL COME TO AN END FROM WEST TO EAST BETWEEN 7 AM AND 9 AM. NORTHWEST WINDS WILL HOWEVER CONTINUE TO GUST BETWEEN 20 AND 30 MPH AT TIMES. THIS WILL CONTINUE TO CAUSE CONSIDERABLY BLOWING AND DRIFTING OF THE SNOW THAT HAS ALREADY FALLEN. * TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 5 INCHES. THE HIGHER AMOUNTS WILL BE IN AND NEAR THE CITIES OF DETROIT... MOUNT CLEMENS...LAPEER AND CARO. * NORTHWEST WINDS WILL GUST UP TO 30 MPH AT TIMES THIS MORNING...LEADING TO CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
390 WWUS43 KDTX 111240 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 740 AM EST FRI MAR 11 2011 ...A WINTER STORM IS NOW IMPACTING THE THUMB REGION... .STRONG LOW PRESSURE ACROSS EASTERN ONTARIO AND ABUNDANT MOISTURE HAS LED TO SNOW ACROSS PORTIONS OF SOUTHEAST MICHIGAN. THE LOW WILL SLOWLY PUSH TO THE EAST THIS AFTERNOON. THE SNOW HAS DIMINISHED ACROSS MOST AREAS EXCEPT FOR THE EASTERN THUMB. SNOW HERE SHOULD PERSIST INTO THE AFTERNOON BEFORE MOVING OFF TO THE EAST. GUSTY NORTHWEST WINDS WILL CONTINUE TO LEAD TO CONSIDERABLE BLOWING AND DRIFTING. MIZ049-055-063-112045- /O.CON.KDTX.WS.W.0005.000000T0000Z-110311T2200Z/ HURON-SANILAC-ST. CLAIR- INCLUDING THE CITIES OF...BAD AXE...SANDUSKY...PORT HURON 740 AM EST FRI MAR 11 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. IMPACTS... * SNOW COVERED ROADS WILL MAKE TRAVEL ILL ADVISED TODAY. * STRONG WINDS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW. THIS WILL SEVERELY REDUCE VISIBILITIES. HAZARDOUS WEATHER... * SNOW WILL CONTINUE THROUGH THE REST OF THE MORNING MAINLY ALONG AND EAST OF A LINE FROM PORT AUSTIN TO PORT HURON. WINDS ARE NOW GUSTING UP TO 30 MPH...WHICH WILL CONTINUE TO LEAD TO SIGNIFICANT DRIFTING OF THE SNOW. * STORM TOTAL SNOW ACCUMULATIONS BETWEEN 5 AND 7 INCHES ARE EXPECTED. * NORTHWEST WINDS WILL GUST BETWEEN 25 AND 35 MPH TODAY. THIS WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ MIZ054-061-062-069-070-076-083-111600- /O.CON.KDTX.WW.Y.0014.000000T0000Z-110311T1600Z/ TUSCOLA-GENESEE-LAPEER-OAKLAND-MACOMB-WAYNE-MONROE- INCLUDING THE CITIES OF...CARO...FLINT...LAPEER...PONTIAC... WARREN...DETROIT...MONROE 740 AM EST FRI MAR 11 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING. IMPACTS... * SNOW COVERED ROADS WILL LEAD TO DANGEROUS DRIVING CONDITIONS THIS MORNING. * GUSTY WINDS WILL ALSO LEAD TO BLOWING SNOW WHICH WILL REDUCE VISIBILITY. HAZARDOUS WEATHER... * THE SNOW HAS ESSENTIALLY ENDED ACROSS THE AREA. NORTHWEST WINDS HOWEVER WILL CONTINUE TO PRODUCE SOME BLOWING AND DRIFTING OF THE SNOW THAT HAS ALREADY FALLEN. * EARLY MORNING REPORTS INDICATE ANYWHERE BETWEEN 2 AND 4 INCHES OF SNOW HAS FALLEN ACROSS THE AREA. * NORTHWEST WINDS WILL GUST UP TO 30 MPH AT TIMES THIS MORNING...LEADING TO CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
118 WWUS43 KDTX 111358 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 858 AM EST FRI MAR 11 2011 ...A WINTER STORM STILL IMPACTING THE EASTERN THUMB SHORELINE THIS MORNING... .STRONG LOW PRESSURE ACROSS EASTERN ONTARIO WILL GRADUALLY WEAKEN AND LIFT NORTHEAST TODAY...ALLOWING SNOW TO END ACROSS ALL OF SOUTHEAST MICHIGAN. MIZ054-061-062-069-070-076-083-111500- /O.CAN.KDTX.WW.Y.0014.000000T0000Z-110311T1600Z/ TUSCOLA-GENESEE-LAPEER-OAKLAND-MACOMB-WAYNE-MONROE- INCLUDING THE CITIES OF...CARO...FLINT...LAPEER...PONTIAC... WARREN...DETROIT...MONROE 858 AM EST FRI MAR 11 2011 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE WINTER WEATHER ADVISORY. THE SNOW HAS ENDED...THUS THE WINTER WEATHER ADVISORY HAS BEEN CANCELED. TOTAL SNOWFALL ACCUMULATIONS ENDED UP IN THE 1 TO 4 INCH RANGE. MOTORISTS SHOULD EXPECT SNOW COVERED ROADS ON SECONDARY STREETS FOR THE REMAINDER OF THE MORNING HOURS. TEMPERATURES APPROACHING 40 DEGREES LATER TODAY WILL ALLOW FOR SIGNIFICANT MELTING OF THE SNOW. $$ MIZ049-055-063-112200- /O.CON.KDTX.WS.W.0005.000000T0000Z-110311T2200Z/ HURON-SANILAC-ST. CLAIR- INCLUDING THE CITIES OF...BAD AXE...SANDUSKY...PORT HURON 858 AM EST FRI MAR 11 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. IMPACTS... * SNOW COVERED ROADS WILL MAKE TRAVEL ILL ADVISED TODAY. * STRONG WINDS WILL CREATE SIGNIFICANT BLOWING AND DRIFTING OF THE SNOW. THIS WILL SEVERELY REDUCE VISIBILITIES. HAZARDOUS WEATHER... * SNOW WILL CONTINUE THROUGH THE REST OF THE MORNING MAINLY ALONG AND EAST OF A LINE FROM PORT AUSTIN TO PORT HURON. WINDS ARE NOW GUSTING UP TO 30 MPH...WHICH WILL CONTINUE TO LEAD TO SIGNIFICANT DRIFTING OF THE SNOW. * SNOW ACCUMULATIONS OF 3 TO 7 INCHES HAVE OCCURRED...WITH AN ADDITIONAL INCH OR TWO POSSIBLE ALONG THE LAKE HURON SHORELINE BEFORE SNOW ENDS THIS AFTERNOON. * NORTHWEST WINDS WILL GUST BETWEEN 25 AND 35 MPH TODAY. THIS WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SF
635 WWUS43 KDTX 111621 WSWDTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1121 AM EST FRI MAR 11 2011 MIZ049-055-063-111730- /O.CAN.KDTX.WS.W.0005.000000T0000Z-110311T2200Z/ HURON-SANILAC-ST. CLAIR- INCLUDING THE CITIES OF...BAD AXE...SANDUSKY...PORT HURON 1121 AM EST FRI MAR 11 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE WINTER STORM WARNING. SNOW WILL CONTINUE TO TAPER OFF EARLY THIS AFTERNOON...WITH ANY ADDITIONAL ACCUMULATIONS A HALF AN INCH OR LESS. WITH TEMPERATURES CLIMBING ABOVE FREEZING THIS AFTERNOON...ROADS WHICH ARE PLOWED AND TREATED SHOULD HAVE NO ISSUES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS DETROIT/PONTIAC OR VISIT WWW.WEATHER.GOV FOR MORE INFORMATION. && $$ SF
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this winter storm warning went out at Mar 11, 3:48 AM EST, 5 minutes earlier.
Area forecast discussion, Mar 11, 3:48 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
348 AM EST FRI MAR 11 2011
.SHORT TERM...TODAY
RADAR TRENDS AND SURFACE OBSERVATIONS OVER THE LAST COUPLE OF HOURS
WILL WARRANT AN EXPANSION OF THE WINTER WX HEADLINES FARTHER WEST
AND AN UPGRADE TO A WINTER STORM WARNING FOR HURON...SANILAC AND ST
CLAIR COUNTIES.
THE WATER VAPOR LOOP OVERNIGHT HAS SHOWN TREMENDOUS INTENSIFICATION
OF AN UPPER LOW LIFTING NORTHWARD ACROSS THE UPPER OHIO VALLEY. AS
OF 07Z...A DEEPENING SURFACE LOW /CURRENT PRESSURE 998 MB/ WAS
LOCATED NEAR BUFFALO NY. THE THREE HOUR PRESSURE TENDENCY SUPPORTS
CONTINUED DEEPENING OF THIS SURFACE LOW AS IT LIFTS TOWARD TORONTO
EARLY THIS MORNING. STRONG MID LEVEL DEFORMATION HAS DEVELOPED OVER
SE MI WITHIN A WELL DEFINED TROWAL STRUCTURE ON THE NORTHWEST FLANK
OF THE UPPER LOW. OVER THE LAST 2 TO 4 HOURS...RADAR RETURNS HAVE
BLOSSOMED OVER MUCH OF SE MI AND IR SATELLITE HAS SHOWN COOLING
CLOUD TOPS. THE SNOW HAS BEEN HEAVIEST ALONG AND EAST OF THE
I-75/US-23 CORRIDOR. AS EXPECTED...DRY AIR TO THE WEST HAS
ESSENTIALLY LED TO LITTLE IF ANY SNOW ALONG THE WESTERN BOUNDARY OF
THE FORECAST AREA. THE 00Z NAM APPEARS TO BE STRUGGLING WITH THE
INTENSITY OF THIS STORM SYSTEM...REFLECTED WELL BY ITS SOMEWHAT POOR
INITIALIZATION OF THE HEIGHT FIELDS. THE 00Z GFS AND UKMET APPEAR
MUCH BETTER INITIALIZED AND HAVE HAD A REASONABLE HANDLE ON
CONDITIONS THUS FAR.
THE UPPER LOW AND ASSOCIATED SURFACE LOW WILL CONTINUE TO DEEPEN AS
THEY LIFT INTO SE ONTARIO THIS MORNING. THE SYSTEM IS THEN FORECAST
TO WEAKEN DURING THE AFTERNOON AS IT OCCLUDES. MEANWHILE...A FAST
MOVING NORTHERN STREAM WAVE WILL RACE ACROSS THE DAKOTAS THIS
AFTERNOON...HELPING TO KEEP THE UPPER LOW TO OUR EAST FAIRLY
PROGRESSIVE. THIS FAST MOVING WAVE HOWEVER WILL AMPLIFY MID LEVEL
RIDGING OVER THE WESTERN PART OF THE STATE TODAY. THIS WILL ALLOW
THE MID LEVEL DEFORMATION TO PUSH TO THE EAST DURING THE COURSE OF
THE MORNING. HOWEVER...IT MAY LEAD TO SOME CONTRACTION OF THE MID
LEVEL THETA GRADIENT...THEREBY ENHANCING A MESO SCALE BAND OF
DEFORMATION. CONCERN IS THAT THIS MAY OCCUR OVER THE THUMB REGION.
THE ASSOCIATED SURFACE RIDGING NUDGING INTO THE WESTERN PART OF THE
STATE...COMBINED WITH THE DEEPENING SURFACE LOW TRACKING INTO
ONTARIO WILL CONTINUE TO TIGHTENING THE NORTHWESTERLY GRADIENT OVER
SE MI. WIND GUSTS HAVE ALREADY BEEN APPROACHING 30 MPH IN MANY
LOCALS. BASED OFF GFS MODEL SOUNDINGS...FREQUENT GUSTS OF 25 TO
POSSIBLE 35 MPH LOOK LIKELY TODAY. WIND GUSTS ACROSS THE THUMB MAY
ACTUALLY APPROACH 40 MPH.
RADAR RETURNS HAVE CERTAINLY BEEN SUPPORTIVE OF ONE INCH PER HOUR
SNOWFALL RATES. THERMAL PROFILES OFF THE GFS SOUNDINGS INDICATE SOME
DYNAMIC COOLING THIS MORNING /ESPECIALLY ACROSS THE THUMB REGION/
WHICH SHOULD ALLOW FOR SOME BETTER SNOWFLAKE SIZES. THE WATER VAPOR
IMAGERY INDICATES THAT THIS SYSTEM IS TAPPING INTO ATLANTIC
MOISTURE. SO GFS CROSS SECTIONS SHOWING 3 G/KG MIXING RATIOS THROUGH
THE LOWEST 8K FT SEEM REASONABLE. THE DEFORMATION FORCING SHOULD
WANE TOWARD 12Z ALONG THE I-75/US 23 CORRIDOR...BUT IS LIKELY TO
PERSIST ACROSS THE EASTERN THUMB REGION INTO THE EARLY AFTERNOON.
THESE FACTORS SUPPORT INCREASING SNOW ACCUMS TODAY. A SOLID 2 INCHES
BY DAYBREAK LOOK LIKELY ALONG THE I-75/US 23 CORRIDOR...WITH AMOUNTS
INCREASING TO THE EAST. IN ANTICIPATION THAT THE FORCING WILL BE
MORE PERSISTENT ACROSS THE EASTERN THUMB INTO PORT HURON...ACCUMS IN
EXCESS OF 6 INCHES SEEM LIKELY. GIVEN THE DEGREE OF BLOWING AND
DRIFTING...ACCURATE SNOWFALL MEASUREMENTS WILL PROVE CHALLENGING.
&&
.LONG TERM...LATE TONIGHT THROUGH THURSDAY
A VERY STRONG 290K ISENTROPIC LIFT RESPONSE IS EXPECTED AFTER 3AM
TONIGHT FOR SOUTHEASTERN MICHIGAN. THIS LIFT WILL TAKE PLACE ALONG
THE LEAD EDGE OF A VERY IMPRESSIVE LOW TO MIDLEVEL THETA E RIDGE.
CONFIDENCE IN THIS FEATURE IS BOLSTERED BY A SHARP CYCLONIC
VORTICITY GRADIENT ADVERTISED AT 500MB. THERE IS A CONSIDERABLE
AMOUNT OF UNCERTAINTY IN REGARDS TO THE TIMING OF THIS FEATURE AND
ONSET OF LOW TO MIDLEVEL TROPOSPHERIC SATURATION. THE TIMING
DIFFERENCES RESULT AS THE MODELS DISAGREE WITH HOW COMPACT/SPREAD
THE MIDLEVEL ANOMALY WILL BE AS IT PASSES THROUGH THE GREAT LAKES.
OVERALL...AN ANNOYANCE FOR THE 12HR POP FORECAST BOTH BEFORE AND
AFTER 12Z SATURDAY...BUT NOTHING THAT TAKES AWAY FROM THE EXPECTED
DYNAMIC RESPONSE. TWO LIMITING FACTORS APPEAR TO BE PRESENT FOR LATE
TONIGHT/EARLY TOMORROW...A BRIEF....POINT RELATIVE DURATION OF
FORCING AND THE ABUNDANCE OF DRY AIR/SUBSATURATION. HAVE TAKEN A
COMPROMISE APPROACH TO THE FORECAST. THAT IS WILL FAVOR A MORE
WIDESPREAD PRECIPITATION COVERAGE RESPONSE THAT FAVORS THE
GFS...WHILE KEEPING SATURDAY POPS IN THE LOW TO MID CHANCE RANGE
THAT FAVORS THE NAM. PRECIPITATION WILL LIKELY BEGIN IN THE FORM OF
SNOWFLAKES...OWING TO WET BULBING EFFECTS...BUT SHOULD TRANSITION
QUICKLY TO A LIGHT FREEZING RAIN/SPRINKLES (NAM SPIKES 900MB
TEMPERATURE ABOVE 5C BY 10Z). THE WARMER SOLUTION WILL REQUIRE MORE
SATURATION...WITH AIRMASS ORIGINATING FROM A REMNANT ELEVATED MIXED
LAYER/GREATER DEWPOINT DEPRESSIONS AT THE TOP OF THE INVERSION. THIS
LIKELY MEANS THAT ANY PRECIPITATION AMOUNTS BY 12Z WILL TOP OUT IN
THE 0.01 TO 0.02 RANGE. QPF AMOUNTS ON SATURDAY PRIOR TO 18Z ARE
EXPECTED TO BE A FEW HUNDREDTHS LIQUID. LOWS TONIGHT WILL OCCUR
THIS EVENING BEFORE RISING DURING THE LATTER HALF OF THE NIGHT.
TEMPERATURES ARE EXPECTED TO CLIMB ABOVE THE FREEZING MARK SHORTLY
AFTER 12Z WHICH WILL SUPPORT THE MENTION OF A LIGHT SNOW/RAIN MIX
SATURDAY MORNING.
SUBSIDENCE IN THE WAKE OF THE OCCLUDED FRONT SATURDAY WILL STRIP
MOISTURE OUT OF THE COLUMN CLEAR DOWN TO 3 KFT AGL. THIS WILL LIKELY
SHUT PRECIPITATION CHANCES DOWN FAIRLY QUICKLY DURING THE LATE
MORNING. MODEL SOUNDINGS ARE SUGGESTING THAT STEEP LOWER
TROPOSPHERIC LAPSE RATES WILL DEVELOP BY SATURDAY AFTERNOON DUE TO
CAA. THESE LAPSE RATES WILL BE SUPPORTIVE FOR DIURNAL INSTABILITY
SHOWERS...ASSUMING CONVECTIVE DEPTHS WILL REMAIN ADEQUATE. CAPE
VALUES ARE ACTUALLY IMPRESSIVE...WITH THE NAM GIVING UPWARDS OF 70
J/KG. THIS MAKES PRECIPITATION TYPE QUESTIONABLE...AS MORE INTENSE
PRECIPITATION RATES WOULD SUPPORT A TRANSITION TO SNOW. HIGHS ON
SATURDAY ARE NOT CLEAR CUT...WITH LOW TO MIDLEVEL TEMPERATURES
MIXING TO UPPER 30S TO AROUND 40. WILL ERR ON THE SIDE OF GUIDANCE
GIVEN WARMER MARCH INSOLATION AND MIXED OUT CONDITIONS (WEST
SOUTHWEST WINDS SATURDAY AFTERNOON BETWEEN 25 AND 35 MPH). THE HIGH
FORECAST IS SIMILAR TO THE INHERITED GRID WITH UPPER 30S TO LOWER
40S.
LIGHT SNOW SHOWERS WILL BE POSSIBLE SUNDAY NIGHT IN CONTINUED
CAA/CYCLONIC FLOW REGIME. SURFACE HIGH PRESSURE AND A DRY COLUMN
WILL BRING A STRETCH OF DRY WEATHER TO SOUTHEASTERN MICHIGAN FOR
MONDAY AND MUCH OF TUESDAY. THE AREA WILL BE ON THE COOL SIDE OF THE
LOW FOR MONDAY...HIGHS REMAINING IN THE 30S...BEFORE WARMING IN THE
40S FOR TUESDAY. THE TUESDAY GRID MAY BE A TOUCH WARM...BUT PLENTY
OF TIME EXISTS BEFORE FINE TUNING ADJUSTMENTS NEED TO MADE.
&&
.MARINE...
DEEPENING SURFACE LOW TRACKING INTO SOUTHEAST ONTARIO AND HIGH
PRESSURE BUILDING INTO WESTERN LOWER MICHIGAN WILL ENHANCE THE
NORTHEAST PRESSURE GRADIENT OVER THE EASTERN GREAT LAKES. WIND GUSTS
ARE ALREADY APPROACHING GALE FORCE OVER SOUTHERN LAKE HURON. THE
STRENGTH OF THE PRESSURE GRADIENT WILL CONTINUE TO SUPPORT THE GALE
WARNING TODAY...WITH A FEW GUSTS LIKELY REACHING 40 KNOTS. WINDS
WILL DECREASE TONIGHT AS THE SURFACE RIDGE MOVES OVERHEAD...BUT THEN
INCREASE AGAIN ON SATURDAY AS A TROUGH OF LOW PRESSURE SLIDES ACROSS
THE NORTHERN GREAT LAKES.
&&
.AVIATION...ISSUED 1200 AM EST FRI MAR 11 2011
DEEPENING LOW PRESSURE OVER WESTERN NEW YORK WILL MOVE TO ABOUT
TORONTO DURING THE NIGHT AND FORCE A STRONG WESTERN FLANK OF DYNAMIC
SUPPORT. THIS WILL RESULT IN A PATTERN OF SNOW THAT WILL CONSOLIDATE
MOST STRONGLY OVER EASTERN SECTIONS OF OUR AREA BUT WHICH WILL
AFFECT ALL OF THE TERMINAL SITES TO SOME DEGREE, PERIOD OF MVFR AT
MBS AND LIFR FOR AT TIME AT DTW/DET. IN ADDITION TO THE SNOW,
NORTHWEST WINDS INCREASING TO 30 KNOT GUSTS WILL ADD TO THE ALREADY
POOR AVIATION CONDITIONS THAT WILL LAST THROUGH ABOUT MID MORNING.
THE WIND WILL CONTINUE BUT THE SNOW WILL DIMINISH FROM WEST TO EAST
DURING THE LATE MORNING AND EARLY AFTERNOON. AROUND 2 INCHES OF WIND
BLOWN ACCUMULATION LOOKS ON TARGET FOR METRO AIRPORT.
DRY AND COLDER AIR WILL BE DRAWN QUICKLY INTO SE MICHIGAN DURING THE
LATE AFTERNOON AS THE LOW PRESSURE SYSTEM MOVES EASTWARD. THIS WILL
RESULT IN RAPID IMPROVEMENT OF CEILING CONDITIONS AT ALL TERMINALS
WHICH WILL LAST THROUGH THE EVENING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING...MIZ049-MIZ055-MIZ063...UNTIL 5 PM FRIDAY.
WINTER WEATHER ADVISORY...MIZ054-MIZ061-MIZ062-MIZ069-MIZ070-MIZ076-
MIZ083...UNTIL 11 AM FRIDAY.
LAKE HURON...
GALE WARNING...LHZ362-LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-LHZ462-
LHZ463-LHZ464...UNTIL 5 PM FRIDAY.
BRISK WIND ADVISORY...INNER SAGINAW BAY...UNTIL 5 PM FRIDAY.
LAKE ST CLAIR...
BRISK WIND ADVISORY...UNTIL 5 PM FRIDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 5 PM FRIDAY.
&&
SHORT TERM...SC
LONG TERM....CB
MARINE.......SC
AVIATION.....BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Mar 10, 4:19 PM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 419 PM EST THU MAR 10 2011 MIZ049-055-063-070-112130- HURON-SANILAC-ST. CLAIR-MACOMB- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT AFTER MIDNIGHT TONIGHT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 4 PM FRIDAY. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. MIZ047-048-053-054-060>062-068-069-075-076-082-083-112130- MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-LIVINGSTON- OAKLAND-WASHTENAW-WAYNE-LENAWEE-MONROE- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOWFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEAST MICHIGAN AFTER MIDNIGHT TONIGHT. ACCUMULATIONS WILL REACH UP TO 2 INCHES OVERNIGHT ALONG A LINE FROM DETROIT NORTHWARD THROUGH EASTERN OAKLAND COUNTY...LAPEER AND CARO. ACCUMULATIONS WILL DECREASE TO THE WEST OF THIS LINE WITH LITTLE OR NO ACCUMULATION EXPECTED ACROSS THE SAGINAW VALLEY. THIS SNOWFALL IS THE RESULT OF A LOW PRESSURE SYSTEM DEVELOPING NEAR THE APPALACHIANS AND TRACKING NORTH INTO SOUTHERN ONTARIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOWFALL WILL CONTINUE INTO FRIDAY MORNING BEFORE TAPERING OFF FROM WEST TO EAST. AN ADDITIONAL INCH OF ACCUMULATION WILL BE POSSIBLE FOR AREAS EAST OF INTERSTATE 75. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. LHZ362-363-441-442-462>464-112130- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT FOR LATE TONIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A GALE WARNING REMAINS IN EFFECT THROUGH THE DAY ON FRIDAY. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-443-112130- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT SANILAC TO PORT HURON MI- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT A BRISK WIND ADVISORY IS IN EFFECT FOR LATE TONIGHT. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A BRISK WIND ADVISORY REMAINS IN EFFECT THROUGH THE DAY ON FRIDAY. PLEASE REFER TO THE LATEST MARINE FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LHZ361-112130- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- 419 PM EST THU MAR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Nearby
Winter Storm Warnings in Michigan, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.